Case: 37-year-old M presenting with obtundation and possible seizure-like activity after a large overdose of sustained-release bupropion (Wellbutrin XL), gabapentin, and other unknown medications.
Given the severity of this patient’s overdose, he was intubated for airway protection and for further GI decontamination, including gastric lavage, activated charcoal, and whole bowel irrigation.
Given that GI decontamination can be dangerous depending on what method is used, the utility for digestive tract decontamination largely hinges on the severity of the ingestion, time of ingestion, and the risks/benefits of the intervention. Here we will briefly cover the role of activated charcoal, gastric lavage, and whole bowel irrigation.
A high-risk procedure that has little evidence for efficacy and a high risk for complications. Almost never used in conscious patients. Read more at LIFTL or WikEM.
- Generally performed early within 1 hour of a large, lethal dose of drug, though this time frame can be extended depending on the type and severity of poisoning (think dangerous extended release drugs or drugs that slow gut motility)
- In almost all cases, the patient should be intubated for airway protection given high risk of aspiration and complication
- Can be combined with an initial dose of activated charcoal WITHOUT a cathartic (sorbitol)
- Do not pursue if there is a risk for gastric perforation (think caustic, corrosive, or acid
- Gastric lavage tube at Elmhurst is single lumen and kept next to the antidote box in the Cardiac Room
How to (see video above):
- Intubate patient
- Place well lubricated gastric lavage tube (externally measure length of lavage tube needed to reach stomach prior to placement)
- Place the patient in left lateral decubitus with head ~20 degrees downward
- Confirm tube placement (XR, aspiration of gastric contents, auscultation of air over epigastrum)
- Aspirate stomach contents
- Instil 200-250 mL (10mL/kg for pediatrics up to 250mL) of warmed water or saline into stomach and aspirate contents
- Repeat until effluent is clear
- Can be combined with activated charcoal without cathartic if needed
One of the preferred methods of decontamination when applied to an overdose of drugs capable of being absorbed by charcoal (salicylates, paracetamol, barbiturates, TCA’s, digoxin, morphine, cocaine, phenothiazines). Generally well-tolerated in patients who are not altered. Read more at LIFTL or WikEM.
- Dose: 1g/kg or 50g single dose in adult
- Beneficial if given in early ingestion usually <1hr but often thought to be safe in conscious and cooperative patients who can protect their own airway or are at low risk of aspiration
- Multidose activated charcoal may be useful to increase gut elimination by interruption of entero-hepatic circulation and “GI dialysis”
- Can cause catastrophic pulmonary complications if aspirated
- Does not work for heavy metal (iron, lead, mercury, etc.), inorganic ions (lithium, potassium, etc.), hydrocarbons, toxic alcohols, acids/bases, organophosphates.
Whole Bowel Irrigation
Generally used for ingested medications that don’t bind well to activated charcoal by decreasing transit time and absorption, but can be difficult to tolerate given the high amount of volume needed. Read more at WikEM.
- Use polyethylene glycol (PEG/golytely) either PO or through NGT (if patient can protect their own airway)
- Decreases the efficacy of activated charcoal
- Instill 1-2L/hr (20mL/kg/hr in pediatrics) of PEG until stool is clear
- Do not use in ingestion of substances that precipitate significant diarrhea, bowel obstruction
- Insert a rectal tube as needed, your nurses will thank you